Jump to content
CrazyBoards.org

Recommended Posts

I have gone through a very tough year and a half, and am just pulling out of some serious mental illness. It seems that I am an overanalyzer with a very abstract thought process... but not psychotic in the typical sense. I am an artist and have always used my abstract mind to create things... but around my 21st birthday I had a major nervous breakdown and have been different ever since. I was misdiagnosed as a bipolar 2 when I was 20 and put on Lamictal. The weird thing is, I think I had some strange reactions to it.

I had never had anxiety attacks until that point, but I began having them from then on. I had gone off of the Lamictal for about six months, but I went back on it just before my 21st birthday. I remember in that week before my 21st birthday that I had been deeply thinking about how all creativity is from God... which wouldn't have been unusual for me, because I have always had certain thoughts which seemed insightful to me, but one night when I went to the movie theatre I had some serious weirdness happen. I was watching "The Incredibles" and thoroughly enjoying it, and I was thinking about how God was behind the emmense creativity of the people who had made the film... the thoughts grew too strong though. When something amazing was happening on the screen my mind was saying: "this is God. This is from God. This is God's creativity." It was all far too intense and the experience scared me a lot. I started going down hill after that... constantly worrying that I was going crazy... driving myself crazy from doing it. I was wondering if Anyone has heard of Lamictal causing problems like this? Or was it just my life circumstances that had pushed my brain chemistry out of balance? There was one other example where I was driving home from college on a major highway, and suddenly I felt like every car was an undercover police car and I had an anxiety attack and much paranoia. This was also about a week after I had begun taking the Lamictal. Does this sound like psychosis or just an extremely wild imagination pushed to the brink?

Link to comment
Share on other sites

Lamictal can be energizing for some people. We seem to get a lot of reports here of people being restless, agitated and more emotionally reacttive during the first few weeks on lamictal then tapering off, though this is not mentioned specifically in the literature.

The PI sheet says that psychosis, hallucinations, paranoia, panic attack occured in less than 1% of users, actually between 1 in 100 to 1 in 1000. So not very often. Delusions occured in less than 1 in 1000. So rarely.

Of course, nothing's rare if it happens to you.

Cheers,

a.m.

Link to comment
Share on other sites

Because it is so rare that Lamictal would do that, I'd GUESS (and I'm NOT a medical professional) that you have a mental illness that has not been diagnosed and is coming out. You should get a pdoc you can trust and take that long stupid test they give you and see what it says. Just ask to be evaluated and they'll do that. Your symptoms also match those of psychotic mania. I get that. Ask for a full check-up. I'm betting Lamictal isn't the issue.

Link to comment
Share on other sites

I see one possible mechanism - Lamictal may increase anxiety in some people, and increased anxiety - if it's strong enough - may trigger pre-existing susceptibility to psychosis (all stress can).

As for a more direct mechanism - I'm not 100% sure about that, but lamictal may have an anti-glutamatergic action (to reduce neuronal excitability), and decreased glutamate is also related to psychosis (PCP and ketamine are known for causing psychosis and what they do is blocking a subtype of glutamate receptors). But it's not like it can cause psychosis in an average person, for instance, I have clear schizotypal personality traits (which are a part of schizophrenia spectrum), yet they didn't get worse after Lamictal.

Taking a long stupid test is definitely a good idea.

Link to comment
Share on other sites

Archived

This topic is now archived and is closed to further replies.

×
×
  • Create New...